Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Charleston, WV

April 28, 2002Calhoun County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2002, 6:50 AM EDT for Calhoun County, West Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 6:50 AM EDT (10:50 UTC)
Expired
Apr 28, 2002, 7:15 AM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Calhoun County, WV

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:00 AM EDTThunderstorm WindGrantsville, WVLarge trees were blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 281050
SVRRLX
WVC013-281115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
650 AM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN WEST VIRGINIA...

* UNTIL 715 AM EDT...

* AT 646 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES WEST OF GRANTSVILLE...MOVING EAST AT 65 MPH.


--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3904 8111 3901 8109 3901 8104 3894 8101
          3882 8117 3894 8127 3904 8115

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:26 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 28, 4:26 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT SUN APR 28 2002

STRONG LOW LEVEL JET TODAY WITH COLD FRONT MOVING THROUGH DURING THE
DAY. ALTHOUGH SUSTAINED WINDS WILL NOT MEET WIND ADVISORY
CRITERIA...GUSTS ALONG THE FRONT COULD...SO WILL LEAVE WIND ADVISORY
IN PLACE. PREFRONTAL PRECIPITATION CAUSING HEAVY RAINFALL AMOUNTS
ACROSS THE REGION...SO FLOOD WATCH FOR THE NORTHERN COUNTIES. SPC
HAS AREA IN MODERATE RISK OF SEVERE WEATHER...THEREFORE HAVE ADDED
DAMAGING THUNDERSTORM WINDS TO THE FORECAST TODAY

.RLX...
WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ005>011...
     WVZ013>020...WVZ027>032...WVZ037>040...WVZ046>047.

     WIND ADVISORY FOR SUNDAY FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.

VA...WIND ADVISORY FOR SUNDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ101>103...
     KYZ105.

     WIND ADVISORY FOR SUNDAY FOR ZONES KYZ101>103...
     KYZ105.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ066>067...
     OHZ075>076...OHZ083>087.

     WIND ADVISORY FOR SUNDAY FOR ZONES OHZ066>067...
     OHZ075>076...OHZ083>087.

.END/RPY

In the hours before

Special weather statement, Apr 28, 2:20 AM EDT, 4 hours 30 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 AM EDT SUN APR 28 2002

...POTENTIAL FOR SEVERE WEATHER AND LOCALIZED FLOODING SUNDAY
   MORNING...

THE SEVERE STORMS PREDICTION CENTER HAS MUCH OF THE REGION IN A
MODERATE RISK FOR SEVERE THUNDERSTORMS THIS SUNDAY MORNING.  THIS
AREA INCLUDES SOUTHEAST OHIO, EASTERN KENTUCKY, MUCH OF WEST
VIRGINIA AND BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST VIRGINIA.

SEVERE THUNDERSTORMS CAN CONTAIN THREE QUARTER INCH HAIL AND/OR
WINDS 58 MILES AN HOUR OR GREATER.

LOCALIZED FLOODING IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

THE WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END/SIKORA

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:07 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne53 min
Apr 28, 1:33 PM EDTSevere Thunderstorm WarningRLXBoone, Logan42 min
Apr 28, 1:55 PM EDTTornado WarningRLXMingo35 min
Apr 28, 2:05 PM EDTSevere Thunderstorm WarningRLXRaleigh55 min
Apr 28, 2:36 PM EDTSevere Thunderstorm WarningRLXWyoming39 min
Apr 28, 3:57 PM EDTSevere Thunderstorm WarningRLXHarrison33 min
Apr 28, 4:25 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer50 min
Apr 28, 4:29 PM EDTSevere Thunderstorm WarningRLXBarbour46 min
Apr 28, 4:44 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur31 min
Apr 28, 4:55 PM EDTSevere Thunderstorm WarningRLXRandolph65 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.